Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 142, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jun 30, 2015, 8:10 PM EDT for 4 counties in North Carolina. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2015, 8:10 PM EDT (00:10 UTC)
- Expired
- Jun 30, 2015, 8:44 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Cumberland County, NC, Johnston County, NC, Sampson County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:12 PM EDT | TSTM WND DMG | Benson, NC | TREE DOWN IN BENSON |
| Jun 30, 8:25 PM EDT | TSTM WND DMG | 1 Ene Four Oaks, NC | TREE DOWN ON ROSE LANE IN FOUR OAKS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 3:34 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
636
WUUS52 KRAH 010010
SVRRAH
NCC051-101-163-191-010130-
/O.NEW.KRAH.SV.W.0142.150701T0010Z-150701T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
810 PM EDT TUE JUN 30 2015
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA...
SOUTHEASTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA...
WAYNE COUNTY IN CENTRAL NORTH CAROLINA...
SAMPSON COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 930 PM EDT
* AT 810 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
BENSON TO 8 MILES EAST OF GODWIN TO NEAR JEROME...AND MOVING EAST
AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
GOLDSBORO...SMITHFIELD...CLINTON...MOUNT OLIVE...BENSON...WALNUT
CREEK...HARRELLS...FOUR OAKS...PINE LEVEL AND PRINCETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
&&
LAT...LON 3485 7850 3485 7881 3519 7860 3530 7858
3533 7853 3540 7860 3548 7861 3553 7783
3543 7783 3538 7780 3518 7783 3515 7789
3519 7802 3518 7807 3519 7816 3490 7815
3474 7820 3471 7811 3455 7825
TIME...MOT...LOC 0010Z 265DEG 29KT 3545 7857 3519 7853 3486 7879
$$
771 follow-up statement
123
WWUS52 KRAH 010044
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
844 PM EDT TUE JUN 30 2015
NCC051-101-163-191-010054-
/O.CAN.KRAH.SV.W.0142.000000T0000Z-150701T0130Z/
JOHNSTON NC-CUMBERLAND NC-WAYNE NC-SAMPSON NC-
844 PM EDT TUE JUN 30 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JOHNSTON...
SOUTHEASTERN CUMBERLAND...WAYNE AND SAMPSON COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 3485 7850 3485 7881 3519 7860 3530 7858
3533 7853 3540 7860 3548 7861 3553 7783
3543 7783 3538 7780 3518 7783 3515 7789
3519 7802 3518 7807 3519 7816 3490 7815
3474 7820 3471 7811 3455 7825
TIME...MOT...LOC 0042Z 265DEG 29KT 3547 7825 3521 7822 3488 7848
$$
77What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 8:10 PM EDT, 0 minutes earlier.
Area forecast discussion, Jun 30, 8:10 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 810 PM EDT TUE JUN 30 2015 .SYNOPSIS...AN INCREASINGLY ACTIVE CYCLONIC FLOW ALOFT WILL PREVAIL OVER THE REGION THROUGH THE END OF THE WORK WEEK. && .NEAR TERM /TODAY AND TONIGHT/... AS OF 300 PM TUESDAY... THE WESTERN HALF OF THE CWA CONTINUES TO BE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS THE MOST LIKELY THREAT. THE SPC HAS ISSUED A MESOSCALE DISCUSSION FOR CENTRAL NC AND INDICATES THAT A SEVERE THUNDERSTORM WATCH IS POSSIBLE LATER THIS AFTERNOON/EVENING BUT IT IS UNCLEAR AT THIS TIME HOW CONVECTION ENTERING UPSTATE SOUTH CAROLINA WILL EVOLVE. SEVERE STORMS ARE CURRENTLY ONGOING IN THIS AREA WITH SEVERAL REPORTS OF WIND DAMAGE ALREADY. WITH A ROBUST SHORTWAVE SUPPLYING THE VORTICITY AND UPPER DIVERGENCE BEING HELPED BY AN EXITING JET TO THE NORTHEAST...EFFECTIVE SHEAR IN THE AREA OF CONVECTION HAS BEEN AROUND 30-35 KTS WITH MULTI CELLULAR CONVECTION STARTING TO EVOLVE INTO LINE SEGMENTS AS OF LAST HOUR. THIS AMOUNT OF SHEAR IS EXPECTED TO BE MAINTAINED OVER THE NEXT SEVERAL HOURS BEFORE WEAKENING SLIGHTLY AROUND 00Z. A LOT OF THIS SHEAR IS WELL OFF THE DECK AND LOW LEVEL SHEAR AND HELICITY VALUES ARE FAIRLY LOW DURING THE TIME OF CONVECTION LIMITING THE TORNADO THREAT. ON THE INSTABILITY SIDE OF THINGS...CONVECTION WILL BE MOVING INTO AN AREA OF 1000-1500 J/KG OF MIXED LAYER CAPE AND BRINGING WITH IT AN AREA OF 1200-1400 J/KG OF DCAPE. LOW LEVEL LAPSE RATES AT THIS TIME ARE VERY HIGH WITH A MODERATE 6 DEG/KM OR SO IN THE MID-LEVELS. WITH CURRENT CONVECTION ALREADY ORGANIZING IT IS NOT HARD TO ENVISION IT HANGING TOGETHER AS THE VORT MAX MAKES ITS WAY UP THE PIEDMONT TROUGH. WHILE DIURNAL TIMING MAY NOT YIELD QUITE AS GOOD OF AN ENVIRONMENT AS THE STORMS ARE CURRENTLY IN...CONFIDENCE IS FAIRLY GOOD THAT AT LEAST SOME ACTIVITY WILL MOVE INTO THE CWA FROM THE SOUTHWEST AND PROPAGATE ACROSS THE CWA EXITING SOMETIME AFTER 5Z OR SO ON WEDNESDAY MORNING. EXPECT THE BEST CHANCE FOR STRONGER CONVECTION ACROSS THE SOUTHWEST PIEDMONT AND INTO THE WESTERN SANDHILLS BEFORE STARTING TO WEAKEN AS IT HEADS NORTHEAST. CONVECTION IS POSSIBLE IN THE TRIAD AS WELL AS ANOTHER LINE OF STORMS IS BEGINNING TO POP UP ALONG THE FOOTHILLS. ALL OF THIS ACTIVITY SHOULD TRANSLATE EASTWARD. WHILE THE TRIANGLE MAY NOT GET THE BRUNT OF THE ACTIVITY...STRONG STORMS ARE CERTAINLY POSSIBLE IN THIS AREA AS WELL BUT MIGHT BE ON THE NORTHERN FRINGE OF THE STRONGER ACTIVITY. OVERNIGHT TONIGHT SKIES SHOULD BEGIN TO CLEAR OUT WITH AN OUTSIDE CHANCE OF SOME FOG/LOW STRATUS EXISTS IN THE EAST WITH LOWS MID 60S TO LOWER 70S. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... AS OF 300 PM TUESDAY... ON WEDNESDAY THE UPPER LEVEL TROUGH OVER THE EASTERN CONUS RELAXES A LITTLE AND A STRONG SURFACE LOW EXITS THE GREAT LAKES REGION TO THE NORTHEAST AND MOVES INTO SOUTHERN ONTARIO. WITH A GAP IN THE MOISTURE BEHIND THIS SYSTEM AND AHEAD OF WHAT WILL BE A STRING OF APPROACHING SHORTWAVES FROM THE MIDWEST...LOOK FOR A RELATIVELY DRY DAY ON WEDNESDAY WITH AN ISOLATED DIURNAL SHOWER OR THUNDERSTORM POSSIBLE BUT OTHERWISE DRY. WITH THE BERMUDA HIGH FORCED OFF THE COAST AND CENTRAL NC SITTING AT THE BASE OF THE UPPER TROUGH...TEMPERATURES WILL STAY FAIRLY REASONABLE FOR THIS TIME OF YEAR WITH HIGHS IN THE UPPER 80S NW TO LOW 90S SE. FORECAST SOUNDINGS DO NOT INDICATE MUCH CHANCE FOR FOG OR LOW STRATUS THURSDAY MORNING BUT A BROKEN LOW CEILING IS NOT OUT OF THE QUESTION IN THE EAST BUT CONFIDENCE IN THAT HAPPENING IS VERY LOW AT THIS TIME. && .LONG TERM /THURSDAY THROUGH TUESDAY/... AS OF 300 PM TUESDAY... THE GENERAL OVERALL PATTERN WILL BE DOMINATED BY GENERAL TROUGHINESS IN THE UPPER LEVELS OVER THE EASTERN U.S. WITH A FEW SHORTWAVE DISTURBANCES PROGRESSING THROUGH THE AREA. AT THE SURFACE...A WARM FRONT WILL LIFT NORTH THROUGH NC THURSDAY NIGHT INTO FRIDAY. EXPECT GENERAL LOW PRESSURE TO LINGER OVER THE SOUTHEAST U.S. AND HIGH PRESSURE STUCK OVER THE EASTERN GREAT LAKES AND NEW ENGLAND THEREAFTER. SMALL VARIATIONS IN THIS PATTERN WILL HAVE BIG IMPACTS ON THE CHANCES...TIMING...AND LOCATION OF CONVECTION...THUS CONFIDENCE IS NOT TERRIBLY HIGH IN THAT RESPECT. GENERALLY THOUGH... EXPECT THE USUAL HIGHEST CHANCES IN THE AFT/EVE AND LOWEST OVERNIGHT/EARLY MORNING. TEMPERATURE WISE: WITH THE EXCEPTION OF FRIDAY (WHICH FOR NOW APPEARS TO BE THE COOLEST DAY)...HIGHS WILL GENERALLY BE IN THE UPPER 80S TO LOW 90S THROUGH THE PERIOD...WITH OVERNIGHT LOWS STEADY IN THE UPPER 60S TO LOW 70S TO SLIGHTLY INCREASING EARLY NEXT WEEK. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... AS OF 810 PM TUESDAY... A BROKEN LINE OF STRONG-SEVERE CONVECTION WILL AFFECT KRDU...KRWI AND KFAY THROUGH 02Z THEN EITHER EXIT THE REGION OR DIMINISH. IN ITS WAKE...EXPECT VFR CONDITIONS. AFTER 09Z...THERE MAY BE A SCATTERED LAYER OF STRATUS WITH BASES 600-1000FT. IF A CEILING DEVELOPS...IT SHOULD BE BRIEF IN DURATION (LESS THAN AN HOUR). FOR 12Z WEDNESDAY THROUGH 00Z THURSDAY...EXPECT VFR CONDITIONS AS CLOUD BASES VARY BETWEEN 4500-6000FT. ANY CONVECTION THAT DEVELOPS IS EXPECTED TO BE ISOLATED. FOR THURSDAY AND CONTINUING THROUGH THE HOLIDAY PERIOD...EXPECT AN UNSETTLED WEATHER PATTERN ACROSS CENTRAL NC AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACTS WITH THE AVAILABLE MOISTURE AND INSTABILITY TO GENERATE SCATTERED-NUMEROUS SHOWERS AND T-STORMS AND ASSOCIATED MVFR CONDITIONS. IN ADDITION...EARLY MORNING STRATUS WITH LOW END MVFR-IFR CEILINGS WILL LIKELY OCCUR ESPECIALLY FRIDAY MORNING AND SATURDAY MORNING. && ..RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...ELLIS SHORT TERM...ELLIS LONG TERM...RAH AVIATION...WSS
Hazardous weather outlook, Jun 30, 3:46 PM EDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 346 PM EDT TUE JUN 30 2015 NCZ007>011-021>028-038>043-073>078-083>086-088-089-012000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 346 PM EDT TUE JUN 30 2015 ...SEVERE THUNDERSTORM WATCH 378 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING... .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Jun 30, 7:40 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
740 PM EDT TUE JUN 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG 1 NE PLEASANT GROVE 36.21N 79.31W
06/30/2015 ALAMANCE NC 911 CALL CENTER
TREE DOWN AT 2700 PLEASANT GROVE UNION SCHOOL ROAD
&&
EVENT NUMBER RAH1500834
KRDLocal storm report, Jun 30, 7:41 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
741 PM EDT TUE JUN 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND DMG 5 SSE SUTPHIN 35.81N 79.33W
06/30/2015 CHATHAM NC 911 CALL CENTER
TREE DOWN NEAR NEWLIN ROAD AND OLD SWITCHBOARD ROAD
&&
EVENT NUMBER RAH1500835
KRDLocal storm report, Jun 30, 7:43 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
743 PM EDT TUE JUN 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND DMG 1 WSW SAXAPAHAW 35.94N 79.34W
06/30/2015 ALAMANCE NC 911 CALL CENTER
TREE DOWN AT 6300 S HIGHWAY 87
&&
EVENT NUMBER RAH1500836
KRDLocal storm report, Jun 30, 7:57 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
757 PM EDT TUE JUN 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG 5 E HASTY 35.69N 79.38W
06/30/2015 CHATHAM NC 911 CALL CENTER
TREE DOWN NEAR ALSTON BRIDGE ROAD AND RIVES CHAPEL
CHURCH ROAD
&&
EVENT NUMBER RAH1500837
KRDLocal storm report, Jun 30, 7:59 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
759 PM EDT TUE JUN 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 3 ESE COLERIDGE 35.63N 79.54W
06/30/2015 CHATHAM NC 911 CALL CENTER
TREE DOWN NEAR JAMES CAVINESS ROAD AND JIM GILLAND ROAD
&&
EVENT NUMBER RAH1500838
KRDLocal storm report, Jun 30, 8:00 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
800 PM EDT TUE JUN 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 4 SSE COLERIDGE 35.59N 79.58W
06/30/2015 RANDOLPH NC 911 CALL CENTER
TREE DOWN NEAR SAM LEONARD ROAD AND PLEASANT GROVE
CHURCH ROAD
&&
EVENT NUMBER RAH1500839
KRDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:28 PM EDT | Special Weather Statement | RAH | Johnston, Wilson | 62 min |
| Jun 30, 9:07 PM EDT | Special Weather Statement | RAH | Wayne | 38 min |
| Jun 30, 9:20 PM EDT | Special Weather Statement | RAH | Halifax | 55 min |
| Jun 30, 9:25 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 52 min |
| Jul 1, 7:14 PM EDT | Special Weather Statement | RAH | Randolph | 61 min |
| Jul 1, 7:50 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 55 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.